Louisiana, 2010

Lightning Strike in Louisiana, June 7, 2010

June 7, 2010 · NWS LCH · 1 event in 1 county or zone

Several strong thunderstorms developed during the afternoon hours across south central Louisiana on June 4. One storm produced a lightning strike which caused a large fire to an oil tank near Jeanerette.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Several strong thunderstorms developed during the afternoon hours across south central Louisiana on June 4. One storm produced a lightning strike which caused a large fire to an oil tank near Jeanerette.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jun 7, 9:55 AM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 7, 9:55 AM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1055 AM CDT MON JUN 7 2010

.DISCUSSION...
SFC ANALYSIS SHOWS A FRONTAL BOUNDARY JUST CLIPPING THE EXTREME
NERN ZONES AS IT LIES NEARLY STATIONARY FROM THE MISSISSIPPI GULF
COAST TO THE ARKLATEX. WATER VAPOR IMAGERY SHOWS A CLOSED LOW OFF
THE LOWER TX COAST WHILE WEAK RIDGE AXIS LIES FROM WRN TX UP THRU
THE ROCKIES.

12Z KLCH SOUNDING SHOWED AN AIRMASS PRIMED FOR CONVECTIVE
DEVELOPMENT TODAY. 12Z PWAT VALUE WAS A RIDICULOUS 2.3 INCHES.
MEANWHILE MODIFIED SOUNDING SHOWED A CAPE NEAR 5K AND AN LI OF -9.
NEIGHBORING RAOBS SHOW SIMILAR TRAITS. TRIGGER TEMP IN THE UPPER
80S HAS ALREADY BEEN REACHED AT MANY SITES AND THE RESULT HAS BEEN
THE ONSET OF CONVECTIVE DEVELOPMENT...MAINLY OVER THE SWRN 1/2 OF
THE AREA. THIS CONVECTION SHOULD GRADUALLY SPREAD TO THE REMAINDER
OF THE AREA BY EARLY AFTERNOON AND INHERITED GOOD CHANCE POPS LOOK
FINE. OF COURSE SHOULD THE MCS MOVING SE ACROSS THE OZARKS THIS
MORNING HANG ON...OR AT LEAST THE ASSOCIATED OUTFLOW BOUNDARY
DOES...THEN POPS COULD NEED TO BE ADJUSTED LATER AS IT PROGRESSES
JUST TO OUR EAST.

AFTERNOON TEMPS COULD BE A LITTLE TRICKY BASED ON THE EXPECTED
RAINFALL BUT FOR NOW WILL RUN WITH INHERITED VALUES IN THE LOWER
TO MID 90S. ALL OTHER GRIDS LOOK IN GOOD SHAPE...THEREFORE NO
UPDATE PLANNED ATTM.

25

&&

.PREV DISCUSSION... /ISSUED 632 AM CDT MON JUN 7 2010/

DISCUSSION...
12Z TAF DISCUSSION

AVIATION...
PATCHY DENSE FOG ACROSS PORTIONS OF THE AREA THIS MORNING.
VISIBILITIES NEAR 1/4 MILE HAVE BEEN NOTED AT LFT. FOG SHOULD
DISPERSE SHORTLY AFTER SUNRISE GIVING WAY TO SCT CLOUD COVER
AREAWIDE. THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY PRIMARILY
DURING THE AFTERNOON HOURS. THESE THUNDERSTORMS SHOULD COME TO AN
END SHORTLY AFTER SUNSET.

PREV DISCUSSION... /ISSUED 451 AM CDT MON JUN 7 2010/

DISCUSSION...
A WEAK COOL FRONT IS ADVANCING INTO NORTHERN LOUISIANA AND
NORTHEAST TEXAS THIS AM WITH LARGE STORMS FIRING OVER EASTERN NEW
MEXICO AND WEST TEXAS. CLOSER TO HOME TEMPERATURES ARE HOVERING
AROUND 80 AT THE COAST AND MID 70S IN THE LAKES REGION OF
SOUTHEAST TEXAS AND CENTRAL LOUISIANA. A FEW SHOWERS HAVE POPPED
UP ON RADAR ALONG THE LA COAST. THIS IS A GOOD INDICATION THE
REGION WILL EXPERIENCE A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS
TOWARDS THE AFTERNOON HOURS. STORMS TODAY WILL PRODUCE NUMEROUS
CLOUD TO GROUND LIGHTNING STRIKES ALONG WITH GUSTY WINDS.

IN ADDITION...THE HEAT INDEX WILL APPROACH 100 DEGREES BY THE
NOON HOUR MAXING OUT AROUND 105 DEGREES. PERSONS WORKING OUTSIDE
TODAY SHOULD TAKE FREQUENT BREAKS AND DRINK PLENTY OF FLUIDS.

THIS LATEST FRONT IS EXPECTED TO MOVE INTO CNTRL LOUISIANA BEFORE
STALLING AND LIFTING BACK TO THE NORTH BY THIS EVENING. THEREFORE
A PERSISTENT PATTERN OF HOT DAYS AND WARM NIGHTS WILL CONTINUE
WITH THE THREAT OF AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH THE
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  93  78  93  78  93 /  50  10  40  10  20
KBPT  93  77  93  77  93 /  40  10  40  10  20
KAEX  95  75  95  75  95 /  40  10  40  10  20
KLFT  93  77  94  77  94 /  50  10  40  10  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 7, 3:17 AM CST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
417 AM CDT MON JUN 7 2010

GMZ430-432-435-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
080930-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-VERNON-RAPIDES-AVOYELLES-
BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-
ACADIA-LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-
ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-
ORANGE-
417 AM CDT MON JUN 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
HEAT INDEX TO APPROACH 100 TO 105 DEGREES BY THE AFTERNOON HOURS
AND CONTINUE THROUGH THE EARLY EVENING HOURS. SHOWERS AND THUNDERSTORMS
TO DEVELOP BY THE LATE MORNING/ EARLY AFTERNOON HOURS. NUMEROUS
CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS WILL ACCOMPANY
STRONGER STORMS. STORMS ARE EXPECTED TO MOVE TO THE NORTH.

PERSONS WORKING OUTSIDE TODAY SHOULD DRINK PLENTY OF FLUIDS AND
TAKE FREQUENT BREAKS ALONG WITH WEARING LOOSE FITTING CLOTHING.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
HOT WEATHER WILL CONTINUE THROUGH THE PERIOD WITH SOME RELIEF FROM
THE HEAT FROM AFTERNOON STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ450-452-455-470-472-475-080930-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
417 AM CDT MON JUN 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE TODAY WITH CLOUD TO
WATER LIGHTNING STRIKES POSSIBLE. NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD WITH WIND
AND SEAS HIGHER NEAR STRONGER STORMS. WINDS AND SEAS TO PICK UP
LATE IN THE PERIOD.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 7, 12:43 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
143 PM CDT MON JUN 7 2010

TXZ180-071945-
TYLER TX-
143 PM CDT MON JUN 7 2010

...SIGNIFICANT WEATHER ADVISORY FOR TYLER COUNTY UNTIL 245 PM CDT...

AT 135 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF WOODVILLE...MOVING NORTHWEST
AT 5 MPH.

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF THE
INDICATED COUNTY.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

MM
Special weather statement, Jun 7, 1:23 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
223 PM CDT MON JUN 7 2010

TXZ180-181-072015-
JASPER TX-TYLER TX-
223 PM CDT MON JUN 7 2010

...SIGNIFICANT WEATHER ADVISORY FOR JASPER AND TYLER COUNTIES UNTIL
315 PM CDT...

AT 216 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 6 MILES
SOUTHEAST OF CHESTER TO 8 MILES EAST OF TOWN BLUFF...MOVING NORTH AT
15 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...SAM RAYBURN DAM...INCLUDING TOWN BLUFF.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

MM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, St. Mary

When
June 7, 1:30 PM CST
Where
St. Mary County, 0.47 mi NE of Sorrell
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
29.884, -91.594

St. Mary Parish Emergency Manager and the Franklin Banner Tribune newspaper reported a lightning strike caused a 10,000 gallon oil tank containing 5000 gallons of oil to catch fire east of Jeanerette. Firefighters from every department in St. Mary Parish were needed to assist in the resulting large fire, which was not extinguished until 8:00 PM CDT.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2010Every state in 2010This day in weather historyWarnings in Louisiana, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243387.